Texas, 2013Flood and Heavy Rain in Texas, October 13, 2013
October 13, 2013 · NWS LUB · 2 events in 1 county or zone
Widespread moderate to heavy rainfall developed over much of the South Plains late this morning and afternoon ahead of a slow moving warm front. Aloft, an unsettled southwesterly flow combined with exceptionally moist air to produce multiple rounds of elevated showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread moderate to heavy rainfall developed over much of the South Plains late this morning and afternoon ahead of a slow moving warm front. Aloft, an unsettled southwesterly flow combined with exceptionally moist air to produce multiple rounds of elevated showers and thunderstorms. Wind shear and instability were favorable enough for a few of these storms to acquire rotation from South Plains (Floyd County) to Turkey (Hall County). One of these rotating storms produced torrential rainfall and two inches worth of pea size hail in Turkey. Although localized, flooding affected much of Turkey and adjacent sections of Highway 86. Elsewhere, widespread soaking rains impacted all but the extreme southwest Texas Panhandle and southern Rolling Plains where on average around one inch of rain was measured. Following the rain, several days of cool temperatures proved detrimental to farmers as many fields remained too wet for harvesting. Cotton bolls suffered some degradation in quality, but monetary losses were expected to be minimal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 13, 3:43 AM CST, 32 minutes earlier.
Area forecast discussion, Oct 13, 3:43 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
443 AM CDT SUN OCT 13 2013
.SHORT TERM...
BEGINNING EARLY THIS MORNING...KLBB VWP DATA SHOWS WARM AIR
ADVECTION TAKING OVER AND ERODING THE COOLER SURFACE LAYER. WINDS
WILL CONTINUE TO VEER AROUND TO THE SOUTHEAST AT THE SURFACE LATER
THIS MORNING. THE UPPER LEVEL TROUGH DIGGING INTO THE GREAT BASIN
WILL DRAW SIGNIFICANT LOW LEVEL MOISTURE INTO THE FA. LOW THETA-E
CURRENTLY OVER THE REGION WILL BE REPLACED BY RELATIVELY HIGH
THETA-E AIR THROUGHOUT THE DAYTIME. DEW POINTS SOUTH OF THE RESIDUAL
COLD FRONT IN CENTRAL TEXAS WERE CURRENTLY IN THE UPPER 60S TO LOWER
70S. A LARGE SLUG OF MID AND UPPER LEVEL MOISTURE EVIDENT ON WATER
VAPOR WILL SPREAD OVER THE AREA TODAY. PRECIPITABLE WATER VALUES
WILL PEAK THIS EVENING SATURATING MODEL SOUNDINGS. PROGGED
PRECIPITABLE WATER VALUES AS HIGH AS 1.75 INCHES IN THE SOUTHERN
ROLLING PLAINS TO 1.25 INCHES IN THE SOUTHWESTERN TEXAS PANHANDLE.
THESE VALUES ARE NEAR MAXIMUM VALUES OBSERVED FOR THE MONTH OF
OCTOBER.
A 100KT UPPER LEVEL SUBTROPICAL JET WAS POSITIONED OVERHEAD EARLY
THIS MORNING. AS THE UPPER TROUGH OVER THE ROCKIES EJECTS
EASTWARD...SOME JET COUPLING MAY OCCUR BOOSTING UPPER LEVEL
DIVERGENCE FIELDS. A WEAK SHORT WAVE WILL ALSO BE MOVING THROUGH THE
LONG WAVE TROUGH OVERNIGHT TONIGHT. UPPER LEVEL DIVERGENCE MAY BE
MAXIMIZED AS THIS SHORT WAVE MOVES OVER THE AREA. ISENTROPIC
SURFACES WILL BE STEEP BY FLOW WILL BE WEAK WITH WINDS ON THE ORDER
OF 15KT. THE ISENTROPIC LIFT WILL BE OVER A DEEP LAYER BUT WILL
TRANSLATE TO A SMALL AMOUNT OF ISENTROPIC OMEGA. WITH A LACK OF A
LARGE AMOUNT OF LARGE SCALE FORCING THIS MORNING AND
AFTERNOON...WOULD GENERALLY EXPECT SHOWER ACTIVITY. A SECONDARY PEAK
OF PRECIPITATION MAY THEN OCCUR OVERNIGHT WITH THE PASSAGE OF A
SHORT WAVE. EMBEDDED THUNDERSTORMS WILL BE POSSIBLE WITH STRONG WAA
CONTRIBUTING TO ELEVATED INSTABILITY. JDV
&&
.LONG TERM...
UPPER TROUGH WILL EJECT TO OUR NORTHEAST MONDAY WITH MID AND
UPPER FLOW VEERING SLIGHTLY...ENOUGH FOR DEEP LAYER DRYING ALOFT.
SURFACE FLOW SHOULD REMAIN GENERALLY SOUTHERLY WITH A SURFACE
TROUGH HOLDING NEAR THE NEW MEXICO BORDER...NOT RELEASING EASTWARD
ACROSS THE SOUTH PLAINS REGION UNTIL LATE MONDAY NIGHT. SURFACE
DRY-LINE NEAR THE TROUGH IS EXPECTED TO LIE OVER THE WESTERN
PANHANDLE AND SOUTH PLAINS AND WILL BE CAPABLE OF THUNDER MONDAY
AFTERNOON AND EVENING. HIGH MENTION OF SHOWERS AND THUNDER WILL
REMAIN MONDAY OVER EASTERN ZONES IN THE DEEPER MOISTURE THROUGH
MUCH OF THE DAY. PACIFIC FRONTAL BOUNDARY MOVING EASTWARD EARLY
MONDAY NIGHT COULD ALSO BE A FOCUS...ESPECIALLY OVER EASTERN
ZONES. THE VEERED FLOW ALOFT WILL CONTINUE TUESDAY WITH THE DEEP
DRY AIR TAKING HOLD...AND A FAIRLY SHARP COLD FRONT SWEEPING
SOUTHWARD EARLY IN THE MORNING. THIS FRONT SHOULD MOVE QUICKLY FAR
TO OUR SOUTH...WITH MUCH COOLER AND DRIER AIR AND GUSTY NORTHEAST
WINDS.
TWO ADDITIONAL TROUGHS DURING THE WEEK ARE SHOWING BETTER
AGREEMENT IN MODEL SOLUTIONS TONIGHT...WITH THE GFS APPEARING TO
CAVE TOWARDS THE SHARPER ECMWF SOLUTIONS AS WE HAVE ANTICIPATED.
THIS CONTINUES TO FAVOR COLD CONDITIONS WEDNESDAY WITH SHOWERS
DEVELOPING WESTERN AREAS EARLY SPREADING EAST. LIMITED IMPROVEMENT
IN SURFACE DEWPOINTS MAINLY OWING TO SEEDING FROM ALOFT AS FRONT
WILL NOT RETURN NORTHWARD BY THEN. ANOTHER DEEP COLD TROUGH
APPEARS WILL BE APPROACHING BY THE END OF THE WEEK AND EARLY PART
OF THE NEXT WEEKEND. WE HAVE INTRODUCED A LOW MENTION OF THUNDER
FOR PARTS OF THE AREA LATE FRIDAY...AND SHOWERS SATURDAY. RMCQUEEN
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 65 57 77 38 59 / 50 50 20 10 10
TULIA 66 58 76 43 60 / 60 60 30 20 10
PLAINVIEW 66 60 76 45 61 / 60 60 30 20 10
LEVELLAND 68 60 77 45 64 / 50 50 20 10 10
LUBBOCK 68 63 76 49 64 / 60 60 30 10 10
DENVER CITY 70 61 78 50 66 / 50 50 20 10 10
BROWNFIELD 70 61 78 50 65 / 50 50 30 10 10
CHILDRESS 71 64 76 54 64 / 60 70 60 30 10
SPUR 69 63 76 53 65 / 60 70 50 20 10
ASPERMONT 73 65 77 60 67 / 60 70 60 40 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01/05
Hazardous weather outlook, Oct 13, 3:49 AM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
449 AM CDT SUN OCT 13 2013
TXZ021>044-141000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
449 AM CDT SUN OCT 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Heavy Rain, Hall
- When
- October 13, 4:15 AM CST to 6:10 PM CST
- Where
- Hall County, Turkey
- Reported by
- COOP Observer
- Coordinates
- 34.400, -100.880
An NWS COOP observer in Turkey measured 7.15 inches of rain. The majority of this rain fell within one hour from a nearly stationary thunderstorm. This same storm also produced pea size hail up to two inches deep in Turkey, but no damage was reported.
Flood, Hall
- When
- October 13, 11:05 AM CST to 1:30 PM CST
- Where
- Hall County, 5.15 mi SW of Turkey to 5.01 mi E of Turkey
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 34.350, -100.947
The public reported standing water of unknown depth covering all of Highway 86 in and around Turkey.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, October 13 to 14, 2013$240,000 · 9 events
- Flash Flooding and Heavy Rain in Texas, October 13, 2013$33,000 · 7 events
- Flash Flood and Damaging Wind in Texas, October 13, 2013$35,000 · 52 kt wind · 2 events
- Lightning Strike in Idaho, October 13, 2013$20,000 · 1 event
- Heavy Snow and Winter Weather in Colorado, October 13 to 15, 20135 events
- Winter Storm in Montana, October 13 to 14, 20133 events
- Frost and Freeze in California, October 13, 20132 events
- Winter Storm in Wyoming, October 13 to 14, 20132 events
- Winter Weather in Colorado, October 13 to 14, 20132 events
- Flash Flood in New Mexico, October 13, 2013$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473711, 473710.